Arizona, 2016

Damaging Wind in Arizona, June 20, 2016

June 20, 2016 · NWS FGZ · 1 event in 1 county or zone

A gust front from a thunderstorm interacted with another thunderstorm updraft to create a vortex that caused property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A gust front from a thunderstorm interacted with another thunderstorm updraft to create a vortex that caused property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 20, 3:39 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 20, 3:39 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
339 PM MST MON JUN 20 2016

.SYNOPSIS...Strong high pressure across northern Arizona will lead
to very hot conditions on Tuesday. An increase in moisture is
expected across northern Arizona. High based showers and
thunderstorms are forecast over the mountain areas on Tuesday and
Wednesday. Enough moisture will linger across east central
Arizona on Thursday and Friday with chances for a few
thunderstorms mainly each afternoon.

&&

.DISCUSSION...A strong high pressure ridge will continue to
produce hot afternoon temperatures on Tuesday. Temperatures will
cool by several degrees each day as the ridge moves southeast and
lower Pacific air moves into the state. Due to the lower temperature
trends we removed the Excessive Heat Warning for Tuesday as the
afternoon high temperatures will be lower than our warning impacts
guidance permits. Temperatures on Tuesday will be hot enough for
continued plume dominated fires and pyrocumulus development by the
afternoon hours. Thunderstorm motion on Tuesday will be westward
around 5 to 10 mph with outflow driven winds north of the Mogollon
Rim.

An upper level trough located in southwestern New Mexico will
continue to move westward under the ridge axis causing southeasterly
flow to advect higher moisture amounts up into Arizona. Expect
isolated to scattered high based showers and thunderstorm each
day through Wednesday. The main impacts will be additional
lightning strikes initiating new fires and erratic gusty winds
up to 40 mph near thunderstorms.

On Thursday and Friday the ridge retreats southeastward and drier
Pacific southwesterly flow moves into the region. This air moving
into Arizona from the southwest will bring drier trends to the
state as a mid latitude trough moves into the west coast.

By Saturday and Sunday the high pressure ridge builds into the
western states once again. Expect continued dry weather
conditions with a return to hot afternoon temperature trends with
light to breezy winds through the upcoming weekend. Confidence is
strong in the return of hot and dry weather conditions on into
the first half of next week.

&&

.AVIATION...For the 00Z Package...Isolated showers and storms over
the mountains of eastern Arizona through around 03Z, with a slight
chance along the Mogollon Rim including the KFLG terminal. Gusty
winds but little rainfall with showers/storms. Smoke downwind of
area wildfires may impact visibility at times. The chance of
afternoon showers and thunderstorms spreads northwestward Tuesday,
including KGCN and KFLG terminals though probability is too low to
include in TAFs. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated dry thunderstorms will continue across
central and eastern Arizona through early this evening. The chance
of high-based storms will spread northwest into much of the higher
terrain on Tuesday and Wednesday. Erratic and gusty winds would
likely accompany any showers or storms.

Thursday through Friday...Daytime temperatures will remain well
above normal. Enough moisture will continue to creep around the area
for a chance of afternoon/evening storms Thursday, then mainly
along the AZ/NM border Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST
this evening FOR AZZ006- 018-037.

&&

PUBLIC...Bohlin
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jun 20, 3:54 PM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
354 PM MST MON JUN 20 2016

AZZ004>018-037>040-210700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
354 PM MST MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT RECORD HIGH TEMPERATURES WILL CONTINUE FOR THE LATE AFTERNOON
HOURS TODAY. THE EXCESSIVE HEAT WARNING WILL EXPIRE BY 8PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON TEMPERATURES WILL DECREASE SEVERAL DEGREES ON TUESDAY
AFTERNOON COMPARED TO MONDAY AS ADDITIONAL MOISTURE AND CLOUD
COVER MOVING IN FROM THE SOUTH.

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING WITH HIGH BASED
THUNDERSTORMS ARE FORECAST ACROSS NORTHERN ARIZONA THROUGH
WEDNESDAY. ERRATIC GUSTY WINDS ARE POSSIBLE ALONG WITH NEW
LIGHTNING CAUSED WILDFIRES.

ON THURSDAY AND FRIDAY DRIER AIR MOVING IN FROM THE PACIFIC WILL
CAUSE DIMINISHING CHANCES FOR THUNDERSTORM ACTIVITY WITH LOW
CHANCES FOR ISOLATED STORMS LINGERING IN THE WHITE MOUNTAINS
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Flagstaff radar (KFSX), 105 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Navajo

When
June 20, 4:40 PM MST to 4:44 PM MST
Where
Navajo County, 1.14 mi E of Snowflake to 2 mi W of Snowflake
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.500, -110.060

A confirmed gustnado was on the ground for approximately 4 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632511.